Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 5, 2008, 4:35 PM CDT for Clay County, Riley County, Washington County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 4:35 PM CDT (21:35 UTC)
- Expired
- Jun 5, 2008, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Clay County, KS, Riley County, KS, Washington County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:45 PM CDT | TORNADO | 10 N Clay Center, KS | RELAYED BY LAW ENFORCEMENT |
| Jun 5, 5:08 PM CDT | TORNADO | 2 W Barnes, KS | DAMAGE TO BARN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:47 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 052136
TORTOP
KSC027-161-201-052215-
/O.NEW.KTOP.TO.W.0010.080605T2135Z-080605T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 515 PM CDT
* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A TORNADO 5 MILES WEST OF CLAY CENTER...MOVING NORTHEAST AT 51 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...
MORGANVILLE...
GREEN...
PALMER...
LINN...
GREENLEAF...
BARNES...
THIS WARNING REPLACES THE PREVIOUS TORNADO WARNING THAT WAS IN
EFFECT FOR CLAY COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3972 9680 3957 9681 3937 9706 3937 9731
3977 9716
TIME...MOT...LOC 2135Z 222DEG 44KT 3941 9719
$$
CAVANAUGH2 follow-up statements
000
WWUS53 KTOP 052149
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT THU JUN 5 2008
KSC027-161-201-052215-
/O.CON.KTOP.TO.W.0010.000000T0000Z-080605T2215Z/
WASHINGTON-CLAY-RILEY-
448 PM CDT THU JUN 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN
RILEY...NORTHEASTERN CLAY AND SOUTHEASTERN WASHINGTON COUNTIES...
AT 445 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 10 MILES SOUTH OF PALMER...OR 8 MILES NORTH OF
CLAY CENTER...MOVING NORTHEAST AT 48 MPH.
LOCATIONS IMPACTED INCLUDE...
LINN...GREENLEAF...PALMER AND BARNES.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
LEAVE MOBILE HOMES AND VEHICLES...AND GO TO A BASEMENT OR STORM
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD. AVOID OVERPASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3972 9680 3957 9681 3946 9695 3946 9711
3950 9726 3977 9716
TIME...MOT...LOC 2148Z 221DEG 41KT 3951 9707
$$
CAVANAUGH000
WWUS53 KTOP 052200
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT THU JUN 5 2008
KSC027-161-201-052215-
/O.CON.KTOP.TO.W.0010.000000T0000Z-080605T2215Z/
WASHINGTON-CLAY-RILEY-
459 PM CDT THU JUN 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN
RILEY...NORTHEASTERN CLAY AND SOUTHEASTERN WASHINGTON COUNTIES...
AT 454 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 9 MILES SOUTH OF BARNES...OR 18 MILES NORTHEAST
OF CLAY CENTER...MOVING NORTHEAST AT 59 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENLEAF...
BARNES....
AND MAINLY RURAL AREAS OF SOUTHEAST WASHINGTON COUNTY...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
LEAVE MOBILE HOMES AND VEHICLES...AND GO TO A BASEMENT OR STORM
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD. AVOID OVERPASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3972 9680 3957 9681 3949 9691 3949 9699
3956 9711 3974 9698
TIME...MOT...LOC 2159Z 227DEG 51KT 3964 9686
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:58 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 5, 3:58 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU JUN 5 2008 .DISCUSSION... SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000 J/KG WITH LITTLE IF ANY INHIBITION LEFT. WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST. FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2 INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4 IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH TONIGHT. BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY LIFTS NORTH DURING THE AFTERNOON. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME POPS IN THE FORECAST. && .AVIATION... MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS EVENING. KSZ008-009-020-021-034-035. WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS EVENING. KSZ010>012-022>024-026-036>040-056-058-059. FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS KSZ008>010-020>022-034>037. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-062130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS. FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS. LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS EVENING. WOLTERS
In the hours before
Local storm report, Jun 5, 3:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MINNEAPOLIS 39.12N 97.71W
06/05/2008 M1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
AWSpecial weather statement, Jun 5, 4:13 PM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 413 PM CDT THU JUN 5 2008 KSZ008-009-052145- REPUBLIC-WASHINGTON- 413 PM CDT THU JUN 5 2008 THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS EASTERN REPUBLIC COUNTY AND NORTHWEST WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MUNDEN...NARKA AND MAHASKA. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 5, 4:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD 3 SW CLAY CENTER 39.35N 97.16W
06/05/2008 CLAY KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE
&&
BNLocal storm report, Jun 5, 4:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 6 SW CLAY CENTER 39.32N 97.20W
06/05/2008 CLAY KS LAW ENFORCEMENT
&&
BNLocal storm report, Jun 5, 4:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 4 SW CLAY CENTER 39.34N 97.18W
06/05/2008 CLAY KS LAW ENFORCEMENT
&&
BNLocal storm report, Jun 5, 4:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 7 W CLAY CENTER 39.38N 97.26W
06/05/2008 CLAY KS LAW ENFORCEMENT
REPORTED ON HWY 24
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:02 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 16 hr |
| Jun 5, 11:11 AM CDT | River Flood Warning | TOP | Marshall | 4 days |
| Jun 5, 1:41 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 11 hr |
| Jun 5, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 35 min |
| Jun 5, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 5, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 39 min |
| Jun 5, 4:10 PM CDT | Tornado Warning | TOP | Clay, Ottawa | 50 min |
| Jun 5, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 52 min |
| Jun 5, 5:05 PM CDT | Tornado Warning | TOP | Marshall | 40 min |
| Jun 5, 5:37 PM CDT | Tornado Warning | TOP | Geary, Morris, Pottawatomie, Riley | 23 min |
| Jun 5, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 33 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| Jun 5, 5:59 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 31 min |
| Jun 5, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 26 min |
| Jun 5, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley | 36 min |
| Jun 5, 6:28 PM CDT | Tornado Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 47 min |
| Jun 5, 6:30 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Jun 5, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 46 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.